Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 22, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Oct 11, 2024, 12:36 PM MDT for 21 counties in Nebraska. It took effect at Oct 12, 2024, 10:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2024, 12:36 PM MDT (18:36 UTC)
- In effect from
- Oct 12, 2024, 10:00 AM MDT
- Expired
- Oct 12, 2024, 7:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS North Platte, NE
All 21 counties
Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 31 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2742 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839 WWUS83 KLBF 111836 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 136 PM CDT Fri Oct 11 2024 NEZ204-206-208-210-120245- /O.UPG.KLBF.FW.A.0016.241012T1600Z-241013T0100Z/ /O.NEW.KLBF.FW.W.0022.241012T1600Z-241013T0100Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Frenchman Basin- 136 PM CDT Fri Oct 11 2024 /1236 PM MDT Fri Oct 11 2024/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 8 PM CDT /7 PM MDT/ SATURDAY FOR LOW HUMIDITY AND GUSTY WINDS FOR MUCH OF WEST CENTRAL NEBRASKA ... The National Weather Service in North Platte has issued a Red Flag Warning for low humidity and gusty winds, which is in effect from 11 AM CDT /10 AM MDT/ to 8 PM CDT /7 PM MDT/ Saturday. * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest and Fire Weather Zone 210 Frenchman Basin. * TIMING...11 AM CDT / 10 AM MDT until 8 PM CDT / 7 PM MDT Saturday. * WINDS...North 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...Around 15 to 20 percent. * TEMPERATURES...In the upper 70s to low 80s. * LIGHTNING...None expected. * IMPACTS...Any fire starts may spread rapidly and become very difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
016 WWUS83 KLBF 120657 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 157 AM CDT Sat Oct 12 2024 NEZ204-206-208-210-122100- /O.CON.KLBF.FW.W.0022.241012T1600Z-241013T0100Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Frenchman Basin- 157 AM CDT Sat Oct 12 2024 /1257 AM MDT Sat Oct 12 2024/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF WEST CENTRAL NEBRASKA... * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest and Fire Weather Zone 210 Frenchman Basin. * TIMING...11 AM CDT / 10 AM MDT until 8 PM CDT / 7 PM MDT Saturday. * WINDS...North 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...In the upper 70s to lower 80s. * LIGHTNING...None expected. * IMPACTS...Any fire starts may spread rapidly and become very difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
459 WWUS83 KLBF 121941 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 241 PM CDT Sat Oct 12 2024 NEZ204-206-208-210-130100- /O.CON.KLBF.FW.W.0022.000000T0000Z-241013T0100Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Frenchman Basin- 241 PM CDT Sat Oct 12 2024 /141 PM MDT Sat Oct 12 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR MOST OF THE SANDHILLS AND SOUTHWEST NEBRASKA... * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest and Fire Weather Zone 210 Frenchman Basin. * TIMING...Through 8 PM CDT / 7 PM MDT Saturday. * WINDS...North 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent * TEMPERATURES...Highs in the upper 70s to lower 80s. * LIGHTNING...None expected. * IMPACTS...Any fire starts may spread rapidly and become very difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
869 WWUS83 KLBF 130051 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 751 PM CDT Sat Oct 12 2024 NEZ204-206-208-210-130200- /O.EXP.KLBF.FW.W.0022.000000T0000Z-241013T0100Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Frenchman Basin- 751 PM CDT Sat Oct 12 2024 /651 PM MDT Sat Oct 12 2024/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING... Temperatures have cooled and winds have decreased. The Red Flag Warning will be allowed to expire. $$ Taylor
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Oct 11, 11:13 AM MDT, 1 hour 23 minutes earlier. Its key messages:
- Fire weather concerns continue for the next few days with Fire Weather Watches now in effect for much of west central Nebraska Saturday.
- Cooler air in the post-frontal airmass for early next week will bring the potential for widespread frost and freeze conditions each morning Monday and Tuesday.
- Temperatures return to above normal values around the middle of next week before the next pattern change late week brings cooler temperatures and low-end chances for precipitation.
Area forecast discussion, Oct 11, 11:13 AM MDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1213 PM CDT Fri Oct 11 2024 .KEY MESSAGES... - Fire weather concerns continue for the next few days with Fire Weather Watches now in effect for much of west central Nebraska Saturday. - Cooler air in the post-frontal airmass for early next week will bring the potential for widespread frost and freeze conditions each morning Monday and Tuesday. - Temperatures return to above normal values around the middle of next week before the next pattern change late week brings cooler temperatures and low-end chances for precipitation. && .SHORT TERM /THROUGH TONIGHT/... Issued at 348 AM CDT Fri Oct 11 2024 Morning satellite analysis depicts broad upper-ridging across the Desert Southwest with extent north through the central Rockies. Over the top of this feature, a belt of enhanced mid-level flow stretches along the Canadian border. At the surface, large high pressure sits across the Ohio Valley down through the mid-south. Broad southerly flow on the backside of this is helping bring anomalous warmth through the area. This will change fairly early in the forecast. For today, main wave within the northern stream will scoot west to east and drag the first of two cool fronts south onto the Plains. This feature is currently sitting across our northwest zones and with the progressive nature of the parent system to the north, this front should remain progressive and clear the area by late morning. Winds will quickly veer to the north-northeast following fropa. Reinforcing high pressure to the north will edge in and allow the pressure gradient to constrict. This translates to gusty winds, at least early in the day. While flow in the lowest 1-2km is far from unidirectional, strong flow of around 20-25 knots off the surface should be more than enough to mix to the surface. This will lead to wind gusts of around 25 mph before conditions wane in the afternoon hours. Made only minor changes to inherited temperatures for Friday with afternoon highs climbing into the upper 60s for the northern Sandhills to near 80 south of Highway 23 and a fairly uniform gradient in-between. Overall, these values are around 5 to 15 degrees above normal. Even with the above normal temperatures and gusty winds, fire weather concerns for Friday are generally limited as moisture quality actually will increase through the day. This limits afternoon humidity drop and will keep conditions from reaching critical levels. Tonight, winds become light as high pressure glances the area from the northeast. Sky cover will diminish and with the near-calm conditions temperatures will fall. Current forecasts call from lows in the upper 30s to lower 40s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 348 AM CDT Fri Oct 11 2024 Saturday/Saturday Night...What appears to be the last excessively warm (subjectively coined as > 15 degF departure from normal) day for a few days. Upper level ridge breakdown begins across the area as a stronger mid-level disturbance dives southeast out of the upper Midwest. This will drag a second reinforcing cool front south into the area by late morning. Dry air will filter in our western zones while richer low-level moisture will remain in place across the east. Recovered h85 temperatures into the upper teens to low 20s degC should allow afternoon high temperatures to rebound swiftly. This will also be aided by increased mixing of drier air behind the frontal boundary. This produces temperatures ranging from the upper 70s to lower 80s north to south. Again, this is nearly 15 to 20 degrees above normal for the middle of October. Winds subside quickly in the late afternoon and evening and as dry air lingers, temperatures will fall even more. A few locations may dip to around the freezing mark across the western Sandhills. Elsewhere, most locations should hover in the upper 30s to low 40s once again. Sunday through Tuesday...amplified northwesterly flow is expected for the first part of next week. This is due to ridging remaining in place across the western CONUS but a strong trough diving into the Great Lakes and New England states. The latter of these features will cutoff well east of the area with a pronounced system setting up across far southeast Canada. Meanwhile ridging upstream will continue to shuffle east which signals at least a slight uptick in temperatures for the timeframe. And indeed, values in the 60s Sunday increase to upper 60s and middle 70s east to west for Monday and Tuesday. What is more noteworthy is surface high pressure tracking through the area Monday. This opens the door for the areas first widespread frost and freeze. NBM percentile values are in good agreement, with the warmer 75th Percentile values even suggesting at least widespread frost and patchy freeze conditions with values generally +/- 2 degrees of the freezing mark for Monday. Given this guidance, confidence is high in seeing at least localized if not widespread sub-freezing temperatures. Morning lows on Tuesday will be similar though perhaps a degree or two warmer. So consecutive mornings will have the potential for frost and freezing conditions. Will defer any headlines for later forecasts as we get closer. Wednesday and Thursday...temperatures quickly recover to well above normal values as shortwave ridging builds in from the west. Mid- level heights increasing with southerly low-level flow should help promote the warm up with forecast highs in the upper 70s to lower 80s each day. These values will again exceed 10 degF above normal and even reach 20 degF above normal for portions of the area. With mid-level subsidence, dry conditions will continue under mostly clear skies. Friday and beyond...the next potential for precipitation looks to arrive late week with a deep trough moving onshore the Pacific Northwest around the middle of the week. Shortwave ridging will be pinched between stalled system to the east and quickly approaching PacNW trough. This will shunt the high pressure aloft south and out of the area which will help bring an end to the well above-normal temperatures. While various shortwaves will eject ahead of the parent trough in the days previous, scant moisture will preclude precipitation chances until at least early Friday. This is supported by the NBM 90th Percentile guidance maintaining dry conditions until early Friday. The model blend solution populated the extended forecast with Slight Chance and Chance (up to 35%) PoPs but given the magnitude of drought and antecedent dry conditions, have opted to limit to Slight Chance (< 25%) for now. NBM probabilities of measurable QPF remain quite limited, with probabilities limited to around 30-50% of exceeding 0.01" for any 24 period Friday into Saturday. Until we see these increase, I am hesitant to message increased potential for rain. Individually, the EPS is more bullish on the rain potential but even so the potential it paints leaves a lot to be desired and certainly doesn't appear to be enough to make a dent in the increasing drought status but rain in any amount will be a welcome sight at this point. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1210 PM CDT Fri Oct 11 2024 A sfc high pressure centered over the northern Plains and a backdoor cold front south of western and north central Nebraska will continue to feed dry air into the region this afternoon, tonight and Saturday morning. VFR should remain widespread across the region during this time. && .FIRE WEATHER... Issued at 348 AM CDT Fri Oct 11 2024 Elevated to critical fire weather conditions are forecast for much of west central Nebraska on Saturday. Fire Weather Watches have been issued for Zones 204, 206, 208, and 210 as a result. Friday...the first of two frontal boundaries will track through the area early in the morning. Winds behind this feature may increase slightly with gusts nearing 30 to 35 mph. While winds will be gusty, mixing will be limited as insolation lacks due to increasing mid- level cloudiness. Even aggressive NWP solutions limit mixing heights to around 1km or less. Winds also appear to peak in the morning and wane in the afternoon with greatest gusts occurring prior to peak heating. North to northeasterly flow behind the front will also yield a modest bump in dew points which will offset the mild temperatures and keep humidity minimums well above critical levels at or above 25 percent for all and even 30 percent for some. Humidity recovery should be good for most with relative humidity values likely exceeding 80 percent for much of the area. Saturday...the second frontal boundary will dive south into the area in the late morning. Winds will again abruptly shift to the north and gust quickly after onset. Did opt to boost forecast highs slightly, which produces upper 70s north to middle 80s south. These values range from 10 to 20 degF above normal for mid-October. Surface winds will increase as a modest pressure gradient sets up in the afternoon. Similar to Friday, mixing heights will be limited to around 1km but winds off the surface will remain elevated and more favorable momentum transfer should yield gusts around 25 and isolated gusts nearing 30 mph. As dry air works off the higher terrain, afternoon humidity should fall into the teens to low 20s. While various aggressive mixing NWP solutions fall short of reaching critical humidity, decided to err on the side of caution and focus on strong winds within near-critical humidity as the basis for the Fire Weather Watch. Recent input from partners suggests fuels are cured and ready to burn. This along with behavior of fire starts in recent days adds to the concern and decision to issue a headline. Winds are likely to subside some for the early evening but then may produce some sporadic gusts during the overnight period Saturday into Sunday. This will allow for a night of poor humidity recovery, generally 50 to 70 percent. && .LBF WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday morning through Saturday evening for NEZ204-206-208-210. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...CDC FIRE WEATHER...NMJ
Hazardous weather outlook, Oct 11, 11:10 AM MDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1210 PM CDT Fri Oct 11 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-121715- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1210 PM CDT Fri Oct 11 2024 /1110 AM MDT Fri Oct 11 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Critical fire weather conditions are possible on Saturday, due to a combination of low humidity, dry fuels, and gusty winds. A Fire Weather Watch has been issued effective Saturday morning through Saturday evening across southwest Nebraska, the Panhandle, the Sandhills, and portions of north central Nebraska. Widespread frost and freeze conditions remain possible early next week, particularly Monday and Tuesday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 1:17 AM MDT | Fire Weather Watch | LBF | Arthur, Blaine, Boyd, Brown, Chase, Cherry and 15 more | 11 hr |
Nearby
Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.